Seizures in lung transplant recipients

Bradley V. Vaughn, I. I. Ali, K. N. Olivier, R. P. Lackner, K. R. Robertson, J. A. Messenheimer, L. J. Paradowski, T. M. Egan

Research output: Contribution to journalArticle

30 Citations (Scopus)

Abstract

Purpose: We wished to assess organ transplant recipients, who incur a significant risk for seizures. Method: We reviewed 85 lung transplants performed in 81 patients at the University of North Carolina hospitals between 1991 and 1994. All patients were reviewed for age, reason for transplant, detailed description of seizures, neurological examination, medications, and laboratory results, including cyclosporine level, EEG, and brain imaging. Results: Eighteen of 81 (22%) patients experienced seizures. Patients aged <25 years had the greatest risk of seizures and 15 of the 18 patients had cystic fibrosis. Sixteen of the 18 (89%) patients, by history, had partial-onset seizures. Eleven of the 18 (61%) patients had seizures ≤10 days after initiation of intravenous methylprednisolone for allograft rejection. Two patients had seizures associated with sustained hypertension; 1 of these patients was simultaneously being treated for rejection. Four patients had strokes (1 before transplant) and seizures. Two patients were receiving imipenem. Magnetic resonance imaging (MRI) of the brain demonstrated areas of increased T2 signal in 8 of 9 patients. Conclusions: Our findings demonstrate multiple etiologies for seizures in our transplant recipients. However, we believe that patients, especially those aged <25 years, being treated with intravenous methylprednisolone for rejection may be at increased risk of seizures. We hypothesize that the focal loss of blood brain barrier (BBB) may play a significant role in the development of partial seizures in lung transplant recipients.

Original languageEnglish (US)
Pages (from-to)1175-1179
Number of pages5
JournalEpilepsia
Volume37
Issue number12
DOIs
StatePublished - Jan 1 1996

Fingerprint

Seizures
Lung
Transplants
Methylprednisolone
Transplant Recipients
Imipenem
Neurologic Examination
Blood-Brain Barrier
Cystic Fibrosis
Neuroimaging
Cyclosporine
Allografts
Electroencephalography
History
Stroke
Magnetic Resonance Imaging
Hypertension
Brain

Keywords

  • Cyclosporine
  • Graft rejection
  • Lung transplant
  • Seizures

ASJC Scopus subject areas

  • Neurology
  • Clinical Neurology

Cite this

Vaughn, B. V., Ali, I. I., Olivier, K. N., Lackner, R. P., Robertson, K. R., Messenheimer, J. A., ... Egan, T. M. (1996). Seizures in lung transplant recipients. Epilepsia, 37(12), 1175-1179. https://doi.org/10.1111/j.1528-1157.1996.tb00549.x

Seizures in lung transplant recipients. / Vaughn, Bradley V.; Ali, I. I.; Olivier, K. N.; Lackner, R. P.; Robertson, K. R.; Messenheimer, J. A.; Paradowski, L. J.; Egan, T. M.

In: Epilepsia, Vol. 37, No. 12, 01.01.1996, p. 1175-1179.

Research output: Contribution to journalArticle

Vaughn, BV, Ali, II, Olivier, KN, Lackner, RP, Robertson, KR, Messenheimer, JA, Paradowski, LJ & Egan, TM 1996, 'Seizures in lung transplant recipients', Epilepsia, vol. 37, no. 12, pp. 1175-1179. https://doi.org/10.1111/j.1528-1157.1996.tb00549.x
Vaughn BV, Ali II, Olivier KN, Lackner RP, Robertson KR, Messenheimer JA et al. Seizures in lung transplant recipients. Epilepsia. 1996 Jan 1;37(12):1175-1179. https://doi.org/10.1111/j.1528-1157.1996.tb00549.x
Vaughn, Bradley V. ; Ali, I. I. ; Olivier, K. N. ; Lackner, R. P. ; Robertson, K. R. ; Messenheimer, J. A. ; Paradowski, L. J. ; Egan, T. M. / Seizures in lung transplant recipients. In: Epilepsia. 1996 ; Vol. 37, No. 12. pp. 1175-1179.
@article{1a1c46fdbbe44ecb847b460b84ff5b34,
title = "Seizures in lung transplant recipients",
abstract = "Purpose: We wished to assess organ transplant recipients, who incur a significant risk for seizures. Method: We reviewed 85 lung transplants performed in 81 patients at the University of North Carolina hospitals between 1991 and 1994. All patients were reviewed for age, reason for transplant, detailed description of seizures, neurological examination, medications, and laboratory results, including cyclosporine level, EEG, and brain imaging. Results: Eighteen of 81 (22{\%}) patients experienced seizures. Patients aged <25 years had the greatest risk of seizures and 15 of the 18 patients had cystic fibrosis. Sixteen of the 18 (89{\%}) patients, by history, had partial-onset seizures. Eleven of the 18 (61{\%}) patients had seizures ≤10 days after initiation of intravenous methylprednisolone for allograft rejection. Two patients had seizures associated with sustained hypertension; 1 of these patients was simultaneously being treated for rejection. Four patients had strokes (1 before transplant) and seizures. Two patients were receiving imipenem. Magnetic resonance imaging (MRI) of the brain demonstrated areas of increased T2 signal in 8 of 9 patients. Conclusions: Our findings demonstrate multiple etiologies for seizures in our transplant recipients. However, we believe that patients, especially those aged <25 years, being treated with intravenous methylprednisolone for rejection may be at increased risk of seizures. We hypothesize that the focal loss of blood brain barrier (BBB) may play a significant role in the development of partial seizures in lung transplant recipients.",
keywords = "Cyclosporine, Graft rejection, Lung transplant, Seizures",
author = "Vaughn, {Bradley V.} and Ali, {I. I.} and Olivier, {K. N.} and Lackner, {R. P.} and Robertson, {K. R.} and Messenheimer, {J. A.} and Paradowski, {L. J.} and Egan, {T. M.}",
year = "1996",
month = "1",
day = "1",
doi = "10.1111/j.1528-1157.1996.tb00549.x",
language = "English (US)",
volume = "37",
pages = "1175--1179",
journal = "Epilepsia",
issn = "0013-9580",
publisher = "Wiley-Blackwell",
number = "12",

}

TY - JOUR

T1 - Seizures in lung transplant recipients

AU - Vaughn, Bradley V.

AU - Ali, I. I.

AU - Olivier, K. N.

AU - Lackner, R. P.

AU - Robertson, K. R.

AU - Messenheimer, J. A.

AU - Paradowski, L. J.

AU - Egan, T. M.

PY - 1996/1/1

Y1 - 1996/1/1

N2 - Purpose: We wished to assess organ transplant recipients, who incur a significant risk for seizures. Method: We reviewed 85 lung transplants performed in 81 patients at the University of North Carolina hospitals between 1991 and 1994. All patients were reviewed for age, reason for transplant, detailed description of seizures, neurological examination, medications, and laboratory results, including cyclosporine level, EEG, and brain imaging. Results: Eighteen of 81 (22%) patients experienced seizures. Patients aged <25 years had the greatest risk of seizures and 15 of the 18 patients had cystic fibrosis. Sixteen of the 18 (89%) patients, by history, had partial-onset seizures. Eleven of the 18 (61%) patients had seizures ≤10 days after initiation of intravenous methylprednisolone for allograft rejection. Two patients had seizures associated with sustained hypertension; 1 of these patients was simultaneously being treated for rejection. Four patients had strokes (1 before transplant) and seizures. Two patients were receiving imipenem. Magnetic resonance imaging (MRI) of the brain demonstrated areas of increased T2 signal in 8 of 9 patients. Conclusions: Our findings demonstrate multiple etiologies for seizures in our transplant recipients. However, we believe that patients, especially those aged <25 years, being treated with intravenous methylprednisolone for rejection may be at increased risk of seizures. We hypothesize that the focal loss of blood brain barrier (BBB) may play a significant role in the development of partial seizures in lung transplant recipients.

AB - Purpose: We wished to assess organ transplant recipients, who incur a significant risk for seizures. Method: We reviewed 85 lung transplants performed in 81 patients at the University of North Carolina hospitals between 1991 and 1994. All patients were reviewed for age, reason for transplant, detailed description of seizures, neurological examination, medications, and laboratory results, including cyclosporine level, EEG, and brain imaging. Results: Eighteen of 81 (22%) patients experienced seizures. Patients aged <25 years had the greatest risk of seizures and 15 of the 18 patients had cystic fibrosis. Sixteen of the 18 (89%) patients, by history, had partial-onset seizures. Eleven of the 18 (61%) patients had seizures ≤10 days after initiation of intravenous methylprednisolone for allograft rejection. Two patients had seizures associated with sustained hypertension; 1 of these patients was simultaneously being treated for rejection. Four patients had strokes (1 before transplant) and seizures. Two patients were receiving imipenem. Magnetic resonance imaging (MRI) of the brain demonstrated areas of increased T2 signal in 8 of 9 patients. Conclusions: Our findings demonstrate multiple etiologies for seizures in our transplant recipients. However, we believe that patients, especially those aged <25 years, being treated with intravenous methylprednisolone for rejection may be at increased risk of seizures. We hypothesize that the focal loss of blood brain barrier (BBB) may play a significant role in the development of partial seizures in lung transplant recipients.

KW - Cyclosporine

KW - Graft rejection

KW - Lung transplant

KW - Seizures

UR - http://www.scopus.com/inward/record.url?scp=0029807618&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0029807618&partnerID=8YFLogxK

U2 - 10.1111/j.1528-1157.1996.tb00549.x

DO - 10.1111/j.1528-1157.1996.tb00549.x

M3 - Article

C2 - 8956848

AN - SCOPUS:0029807618

VL - 37

SP - 1175

EP - 1179

JO - Epilepsia

JF - Epilepsia

SN - 0013-9580

IS - 12

ER -